Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 97, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jun 25, 2004, 4:07 PM MDT for Las Animas County, Colorado. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 25, 2004, 4:07 PM MDT (22:07 UTC)
- Expired
- Jun 25, 2004, 6:00 PM MDT
- In force
- 113 min
- Issued by
- NWS Pueblo, CO
- Area
- Counties, with a storm outline in the text
County Las Animas County, CO
The radar
The Pueblo radar (KPUX), 120 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.1 hours before the alert went out and 284 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 6 J/kg
- Mixed-layer CIN
- -316 J/kg
- Mixed-layer LCL
- 981 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
742 WUUS55 KPUB 252207 SVRPUB COC071-260000- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 407 PM MDT FRI JUN 25 2004 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAS ANIMAS COUNTY IN SOUTHEAST COLORADO * UNTIL 600 PM MDT * AT 405 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS OVER 60 MPH. THIS STORM WAS LOCATED JUST WEST OF MODEL...AND WAS MOVING EAST AT 20 MPH. * SOME LOCATIONS AFFECTED WILL BE... MODEL AND TYRONE BY 420 PM MDT 7 MILES NORTHWEST OF VILLE GREEN BY 600 PM MDT IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST PROTECTION. LAT...LON 3746 10441 3728 10442 3719 10334 3755 10334 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 2:30 PM MDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 25, 2:30 PM MDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 230 PM MDT FRI JUN 25 2004 .SHORT TERM... (TONIGHT AND SATURDAY) CURRENTLY: CURRENT SATTELITE IMAGERY AND H5 RUC ANALYSIS SHOW AN UPPER LEVEL RIDGE OVER THE DESERT SW...WITH NW FLOW ACROSS THE ROCKIES. DISTURBANCES IN THE UPPER FLOW HAVE BEEN KICKING OFF CONVECTION SINCE EARLY THIS MORNING...AND BY THE AFTN LTG WAS WIDESPREAD ACROSS THE GREAT BASIN AND ROCKIES. FOR THE CWA...SFC HIGH PRES OVER THE CENT PLAINS WAS KEEPING EASTERLY FLOW ACROSS THE E CO PLAINS. COMBINATION OF UPPER DISTURBANCE AND LOW LEVEL EASTERLY FEED OF MOISTURE WILL CONTINUE CONVECTION THROUGH THE EVENING...WITH PRECIP ENDING LATE OVER THE FAR E PLAINS AFTER MIDNIGHT. LOOKING AT SEVERE PARAMETERS...META CAPE AT 1000-1300 J/KG AND LOW SHEAR AT AROUND 30 KTS COULD MEAN ISOLATED LARGE HAIL AND DAMAGING WINDS THIS EVENING. LATEST NUMERICAL GUIDANCE INDICATED SLIGHTLY MINIMUMS...AND WITH THE STRUGGLE TO WARM TODAY FELT THIS WAS REASONABLE. AS FOR TOMORROW...LOOKS AS IF SATURDAY SHOULD BE A REPEAT OF TODAY...WITH META MODEL INDICATING SLIGHTLY HIGHER CAPES AND 0-6 KM BULK SHEAR DURING THE AFTN. .LONG TERM... (SATURDAY NIGHT THROUGH FRIDAY) VERY PERSISTENT WEATHER PATTERN LOOKS TO STAY IN PLACE THROUGH THE EXTENDED PERIOD...WITH A WEAK UPPER RIDGE OVER THE DESERT SW UP INTO THE GREAT BASIN...AND NW FLOW WITH MULTIPLE DISTURBANCES ACROSS THE STATE. SFC PRES MAPS INDICATE THAT HI PRESSURE OVER THE CENTRAL US PLAINS WILL EVENTUALLY START MOVING OUT TUES NIGHT...EASING THE UPSLOPE EASTERLY FLOW. LOW LEVEL MOISTURE MIGHT START DRYING OUT THE SECOND HALF OF NEXT WEEK...LOWERING THE DAILY THUNDERSTORM CHANCE TO ISOLATED...AND ALLOWING MAX TEMPS TO GRADUALLY WARM. THIS IS REFLECTED IN THE ONGOING GRIDS...AND FOUND LITTLE THAT NEEDED ADJUSTING...OTHER THAN SLIGHT TWEAKING. WITH ABUNDANT MOISTURE IN PLACE (DEWPOINTS IN THE 40S AND 50S)...DIURNAL CONVECTION IS ALMOST ASSURED EACH DAY THROUGH TUESDAY...THEN TAPERING OFF WED THROUGH FRI. EXPECT CONVECTION TO FIRE OFF OVER THE HIGHER TERRAIN EACH DAY BY 12 NOON...THEN SLOWLY MOVE E-SE ACROSS THE ADJACENT PLAINS DUE TO LIGHTER H7 WINDS. MOORE// && .PUB WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 25, 6:46 AM MDT, 9 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 646 AM MDT FRI JUN 25 2004 COZ058>089-093>099-261300- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7500 FT-CROWLEY COUNTY- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY- LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT- PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SOUTHERN SAN LUIS VALLEY- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SPRINGFIELD VICINITY/BACA COUNTY- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- WESTERN KIOWA COUNTY- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- 646 AM MDT FRI JUN 25 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON ALONG AND WEST OF THE SANGRE DE CRISTO MOUNTAINS...WHILE SCATTERED STORMS ARE EXPECTED THIS AFTERNOON AND EVENING EAST OF THE SANGRES. A FEW MORE THUNDERSTORMS ARE EXPECTED OUT WEST THAN IN PREVIOUS DAYS...HOWEVER MOST OF THESE STORMS WILL BE MAINLY DRY. ENOUGH MOISTURE...INSTABILITY AND WIND SHEAR WILL BE PRESENT FOR A FEW OF THE THUNDERSTORMS WHICH DEVELOP ALONG THE EASTERN MOUNTAINS AND EASTERN PLAINS TO BECOME SEVERE. THE MAIN THREATS WOULD BE HAIL AROUND AN INCH IN DIAMETER AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THE SEVERE THREAT WILL BE MAINLY AFTER 2 PM...ALONG THE EASTERN MOUNTAINS AND INTERSTATE 25 CORRIDOR...AND THE THREAT WILL SPREAD EASTWARD ONTO THE PLAINS INTO THE EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS SOUTH CENTRAL AND SOUTHEASTERN COLORADO FROM SATURDAY THROUGH THURSDAY. THE POTENTIAL THUNDERSTORMS SHOULD OCCUR BETWEEN NOON AND MIDNIGHT EACH DAY... WITH THE MAIN THREAT FROM BEING CLOUD TO GROUND LIGHTNING...HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS AROUND 50 MPH...AND LOCALLY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ON THE EASTERN PLAINS AFTER NOON. KC/METZE
In the hours before
Local storm report, Jun 25, 3:53 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
353 PM MDT FRI JUN 25 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL WALSENBURG 37.63N 104.78W
06/25/2004 0.75 INCH HUERFANO CO CO-OP OBSERVER
0321 PM HAIL WALSENBURG 37.63N 104.78W
06/25/2004 1.50 INCH HUERFANO CO TRAINED SPOTTER
0323 PM HAIL WALSENBURG 37.63N 104.78W
06/25/2004 1.75 INCH HUERFANO CO TRAINED SPOTTER
&&
RSGThe office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 12:48 PM MDT | Flash Flood Warning | PUB | Rio Grande | 3 hr |
| Jun 25, 2:57 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 63 min |
| Jun 25, 3:08 PM MDT | Severe Thunderstorm Warning | PUB | Huerfano | 67 min |
| Jun 25, 4:44 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 91 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.